Risperidone have been reported to commonly lead to asymptomatic elevation of liver enzymes in adult population, and recently in children and adolescents. Results from controlled clinical trials, reports of spontaneous adverse events, and published studies/ case reports suggest that severe hepatotoxicity may be rare but can occur in the pediatric population. In the following case report, we describe a 5-year-old male patient diagnosed as autism with severe distruptive behavior. Substantial improvement was achieved with risperidone therapy. Increase in liver enzymes at the beginning of the risperidone treatment was successfully managed with multidisciplinary approach as the treatment was initially withdrawn, afterwards restarted and carefully continued. We demonstrated that risperidone may be cautiously rechallenged in selected pediatric patients who showed marked psychiatric improvement with risperidone on the face of liver enzymes elevation. Some important patents on risperidone delivery and their use for the treatment of autism are also outlined.
Keywords: hepatotoxicity, side effects, perinuclear antineutrophil cytoplasmic antibody, tardive dyskinesia, Autism, risperidone, Atypical antipsychotics, alanine aminotransferase, complete blood cell control, Liver function tests, Positive and Negative Syndrome Scale
Rights & PermissionsPrintExport